Adults and teens are turning to vaping, assuming it is a safer and, in the case of young people, a hip kind of “smoking habit” that is not as dangerous as smoking cigarettes. The dangers of vaping and e-cigarettes, caused by formaldehyde and other volatile organic compounds in the vapors, is now well known. Advertisers are also catering specifically to teens, by offering appealing flavorings and packaging. A June 2018 New York Times column highlighted how the addition of cinnamon, normally considered to have health benefits, may actually pose a health threat in vaping systems. Truly alarming though is a June 2018 case study in the journal Pediatrics, which links hypersensitivity pneumonitis and Acute Respiratory Syndrome (ARS) in a teen to (new) three weeks old vaping habit.
E-cigarettes heat a liquid and turn it into an aerosol. The user inhales the aerosol and then puffs it out. The liquid that is heated (e-juice) typically contains some amount of nicotine, flavorings, propylene glycol, and glycerin. In this case, an 18-year-old restaurant hostess had been vaping for about three weeks when she developed symptoms including a persistent cough, difficulty breathing, and sudden stabbing pains in her chest with inhalation and expiration. The symptoms were serious enough to send her to an emergency room. The young woman had a history of “mild asthma” and, as her symptoms became more acute in the emergency room, she was admitted and started on antibiotics.
The woman was initially diagnosed with hypersensitivity pneumonitis or wet lung, an inflammation of the lungs due to a reaction, in this case, to the toxic substances in the aerosol. Her blood vessels continued to leak fluid into the lungs over a short span of time. If caught early, this condition is reversible.
Her symptoms worsened and she experienced Acute Respiratory Distress Syndrome or ARDS – a state in which a patient can’t access sufficient oxygen from the blood. This is due to rapid accumulation of fluid in the lungs, pulmonary edema, following a sudden increase in the permeability of the normal barrier between the blood capillaries (blood vessels) and the air sacs in the lung. ARDS can be caused by aspiration of food or fluids (often in the elderly), inhalation of a toxic substance (as in the case of this young woman), widespread lung infection, sepsis and near drowning. ARDS will force the lung muscles to work harder and harder and despite the effort, breathing will remain inefficient. That is why these patients often have to be mechanically ventilated for a period of time.
In this case the woman required mechanical ventilation and because of escalating fluid in her lungs, had to have a chest tube placed in each side to drain this excess and dangerous fluid build-up. Her official diagnosis was hypersensitivity pneumonitis or wet lung, which is an inflammation of the lungs due, in this case, to an allergic reaction to the chemicals in the vaping system.
There has been increasing recognition that e-cigarettes emit toxic metals. Use can also lead to lung damage and inflammation. In a person who already has hypersensitive airways (mild asthma), smoking of any type is likely to cause an exacerbation of asthma symptoms. If it becomes habitual, smoking clearly has the potential to cause a serious inflammatory reaction with serious short-term and long-term health consequences. Cigarette smoking, though linked to emphysema and lung cancer, is not usually associated with wet lung or ARDS. This case study makes it clear that vaping may pose a unique danger, especially among individuals with certain pre-existing respiratory conditions like asthma.
Here is my perspective as a pulmonary specialist:
Vaping has not been verified as a proven method to quit smoking.
Aerosols produced by e-cigarettes may pose secondhand smoke issues for others.
Flavorants like diacetyl are linked to serious lung disease when inhaled.
A new vaping habit may be a gateway to traditional cigarette smoking.
Many cigarette smokers become dual smokers, using both systems.
E-cigarettes and vaping devices are not FDA-approved.